Alert archive / North Dakota / Wind Advisories in 2015

Wind Advisory 1, NWS Grand Forks, ND

January 17, 201511 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Jan 17, 2015, 3:59 AM CST for 11 counties in North Dakota. It took effect at Jan 17, 2015, 8:00 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2015, 3:59 AM CST (09:59 UTC)
In effect from
Jan 17, 2015, 8:00 AM CST
Expired
Jan 17, 2015, 1:00 PM CST
In force
5 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 82 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2015-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2015-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

398 
WWUS73 KFGF 170959
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
359 AM CST SAT JAN 17 2015

...WINDY OVER EASTERN NORTH DAKOTA TODAY...


NDZ006-007-014-015-024-026-028-038-049-052-054-180000-
/O.NEW.KFGF.WI.Y.0001.150117T1400Z-150118T0000Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-RANSOM-
SARGENT-WESTERN WALSH-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY...
LISBON...GWINNER...ADAMS
359 AM CST SAT JAN 17 2015

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM CST
THIS EVENING. 

* TIMING...WINDS WILL INCREASE AFTER SUNRISE AND CONTINUE TO PICK
  UP INTO THE AFTERNOON. 

* WINDS...25 TO 35 MPH. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
1 follow-up statement
256 
WWUS73 KFGF 171900
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
100 PM CST SAT JAN 17 2015


NDZ006-007-014-015-024-026-028-038-049-052-054-172000-
/O.CAN.KFGF.WI.Y.0001.000000T0000Z-150118T0000Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-RANSOM-
SARGENT-WESTERN WALSH-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY...
LISBON...GWINNER...ADAMS
100 PM CST SAT JAN 17 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELED THE
WIND ADVISORY. 

ADVISORY LEVEL WINDS ARE NO LONGER EXPECTED ACROSS THE REGION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Jan 17, 3:36 AM CST, 23 minutes earlier.

Area forecast discussion, Jan 17, 3:36 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
336 AM CST SAT JAN 17 2015

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 336 AM CST SAT JAN 17 2015

MIXED PRECIP CONTINUES TO BE THE PROBLEM FOR THE SHORT TERM...WITH
WINDS A SECONDARY ISSUE.

BAND OF FREEZING RAIN IS STARTING TO MOVE EASTWARD OUT OF THE RED
RIVER VALLEY...BUT SOME LOWER VIS REMAIN SO SOME FREEZING
DRIZZLE/MIST MAY BE CONTINUING A BIT LONGER. THUS...WILL HOLD
ONTO FREEZING RAIN ADVISORY IN THE WESTERN EDGE EVEN THOUGH THE
MEASURABLE PRECIP HAS ENDED THERE. THINK THAT ONCE THE TROUGH AXIS
MOVES IN AND WEST WINDS START BRINGING IN SOME WARMER TEMPS THEN
WILL START REMOVING COUNTIES FROM THE ADVISORY. LOCATIONS IN WEST
CENTRAL MN WILL CONTINUE TO SEE SOME FZRA THREAT INTO THE MORNING
HOURS.

THERE WILL BE A BIT OF A BREAK BETWEEN THIS MORNINGS FREEZING RAIN
IN THE WARM AIR ADVECTION AHEAD OF THE SFC TROUGH AND THE PRECIP
CURRENTLY IN NORTHWESTERN ND NEAR THE MAIN UPPER LOW. THE UPPER
TROUGH WILL MOVE EASTWARD INTO THE UPPER MIDWEST THROUGHOUT THE
DAY. SFC WINDS WILL SHIFT TO THE WEST BEHIND THE TROUGH AS IT
MOVES OUT OF THE CWA...BUT THERE IS NOT MUCH COLD AIR ADVECTION
AND IN FACT THERE HAS BEEN SOME WARMING WITH THE WEST WINDS. IT
DOES SEEM THAT TEMPS ALOFT WILL COOL AND PRECIP TYPE IN THE SECOND
WAVE WILL BE SNOW OR EVEN RAIN AS TEMPS GET CLOSE TO THE FREEZING
MARK. TEMPERATURES WILL BE WARMING THROUGH THE MORNING WITH MANY
SPOTS CLIMBING INTO THE MID 30S.

WINDS ACROSS WESTERN ND ON THE BACK SIDE OF THE SFC TROUGH HAVE
BECOME QUITE STRONG EVEN WITHOUT DAYTIME MIXING...AND THE WINDS
SHOULD START TO MOVE INTO OUR WESTERN COUNTIES BY MORNING. THINK
THAT THE HIGHER TERRAIN IN OUR WESTERN COUNTIES WILL MIX BETTER
THAN IN THE VALLEY...SO WILL JUST GO WITH A WIND ADVISORY IN OUR
WEST FOR NOW.

TONIGHT...PRECIP LINGERING OVER OUR NORTHEASTERN COUNTIES WILL END
AND CLOUDS WILL BEGIN TO DIMINISH. WEST WINDS WILL KEEP US MIXED
AND FAIRLY MILD AIR OVER THE REGION...SO LOWS SATURDAY NIGHT WILL
BE ABOVE SEASONAL HIGHS. THE MILD PATTERN CONTINUES INTO
SUNDAY...WITH WARM AIR ADVECTION COMING BACK IN AS THE NEXT
SHORTWAVE MOVES INTO EASTERN MT. THINK THAT PRECIP WILL STAY TO
OUR WEST DURING THE DAY ALTHOUGH CLOUDS WILL INCREASE BY SUNDAY
AFTERNOON.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 336 AM CST SAT JAN 17 2015

SUNDAY NIGHT THROUGH MONDAY NIGHT...THE NEXT SHORTWAVE MOVES OUT
INTO THE PLAINS. THE MODELS ARE ALL IN DECENT AGREEMENT ON
BRINGING THE SFC LOW THROUGH SOUTHERN MANITOBA...WITH WARM FRONTAL
PRECIP INTO OUR NORTHERN COUNTIES SUNDAY NIGHT AND WRAP AROUND
MONDAY AND MONDAY NIGHT. MIXED PRECIP COULD AGAIN BE AN ISSUE
ALONG THE SOUTHERN EDGE OF THE PRECIP ON SUNDAY NIGHT...BUT FOR
NOW JUST INCLUDED A SMALL CHANCE IN OUR SOUTHERN COUNTIES. THINK
THAT PRECIP SHOULD CHANGE OVER TO SNOW BY MONDAY AFTERNOON WITH
SOME 1 TO 2 INCH ACCUMULATIONS POSSIBLE MAINLY OVER OUR NORTH AND
EAST. TEMPS WILL CONTINUE TO BE WELL ABOVE AVERAGE.

TUESDAY THROUGH FRIDAY...THE EXTENDED FORECAST STILL CALLS FOR A
MOSTLY DRY PERIOD...WITH A SHORTWAVE OR TWO MOVING THROUGH NW
FLOW CREATING THE POTENTIAL FOR SOME BRIEF BOUTS OF LIGHT SNOW.
STILL LOOKING FOR 1030 MB SURFACE HIGH TO BUILD DOWN WEDNESDAY
INTO THURSDAY...BUT WITH 515-520 THICKNESSES AND MODEST 850MB
TEMPS OF MINUS 10 TO 15 EXPECT TEMPS TO BE NEAR AVERAGE. WARM AIR
ADVECTION AHEAD OF COLD FRONT/TROUGH AT END OF PERIOD SHOULD ACT
TO BOOST TEMPS BUT BRING IN THREAT FOR MORE MIXED PRECIPITATION.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1146 PM CST FRI JAN 16 2015

IFR CIG AND VISIBILITIES WERE LOCATED A CROSS FAR EASTERN ND AND INTO
NORTHWEST MN. VFR CONDITION WERE OVER CENTRAL AND ADJACENT PARTS OF
EASTERN ND. MVFR CONDITIONS WERE OVER FAR NORTHERN MN. EXPECT IFR
CONDITIONS TO MOVE SLOWLY EAST...SO CIGS WILL RISE IN THE WESTERN
ZONES AND FALL IN THE EASTERN/NORTHEAST ZONES FOR THE REST OF THE
NIGHT. SOME MVFR/IFR CONDITIONS ARE EXPECTED WITH SNOW MOVING IN
LATER TONIGHT AND SAT MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FREEZING RAIN ADVISORY UNTIL 8 AM CST THIS MORNING FOR NDZ027-
     030-039-049-052-053.

     WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR NDZ006-007-014-015-024-026-028-038-049-052-054.

MN...FREEZING RAIN ADVISORY UNTIL 8 AM CST THIS MORNING FOR
     MNZ001>003-013>017-022>024-027>032-040.

&&

SHORT TERM...JR
LONG TERM...JR/WJB
AVIATION...HOPPES
Hazardous weather outlook, Jan 16, 5:59 AM CST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
559 AM CST FRI JAN 16 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
559 AM CST FRI JAN 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SOME PATCHY FREEZING DRIZZLE WILL BE POSSIBLE TODAY AND COULD
CREATE SOME SLICK SPOTS ON AREA ROADWAYS.

MORE SIGNIFICANT PRECIPITATION WILL MOVE IN TONIGHT...WITH A MIX
OF SNOW...SLEET...RAIN AND FREEZING RAIN POSSIBLE. SLICK SPOTS
WILL BE POSSIBLE ON ROADS AS THE MIXED PRECIPITATION BEGINS TO
ACCUMULATE DURING THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE MIXED PRECIPITIATON WILL CONTINUE THROUGHOUT THE DAY ON
SUNDAY. SOME PATCHY LIGHT ICE ACCUMULATION IS POSSIBLE. SNOW
AMOUNTS WILL RANGE FROM A DUSTING TO OVER 2 INCHES...WITH HIGHEST
AMOUNTS EXPECTED IN THE LAKE OF THE WOODS REGION. WINDS WILL
INCREASE TO THE 25 TO 35 MPH RANGE ON SATURDAY...BUT BLOWING SNOW
IS NOT EXPECTED TO BE WIDESPREAD DUE TO WARM TEMPERATURES AND A
LACK OF SNOW IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 1:22 AM CSTFreezing Rain AdvisoryFGFCass, Grand Forks, Ransom, Richland, Sargent, Traill7 hr

Nearby

Wind Advisories in North Dakota, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.